Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX

June 6, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2005, 6:33 PM MDT for Lea County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 6:33 PM MDT (00:33 UTC)
Expired
Jun 6, 2005, 7:30 PM MDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Lubbock radar (KLBB), 167 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2570 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070033
SVRMAF
NMC025-070130-
/O.NEW.KMAF.SV.W.0167.050607T0033Z-050607T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  LOVINGTON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL LEA COUNTY...
  EASTERN LEA COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3274 10379 3277 10306 3355 10306 3355 10367

$$
2 follow-up statements
000 
WWUS54 KMAF 070037
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT MON JUN 6 2005

NMC025-070130-
/O.CON.KMAF.SV.W.0167.000000T0000Z-050607T0130Z/
LEA-
634 PM MDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR
NORTHERN LEA COUNTY...

AT 633 PM MDT...HAIL UP TO THE SIZE OF SOFTBALLS WAS REPORTED 2 
MILES NORTH OF LOVINGTON...AND GOLF BALL SIZE HAIL WAS REPORTED JUST 
WEST OF LOVINGTON.  THIS STORM WAS LOCATED NEAR LOVINGTON... MOVING 
NORTHEAST AT 25 MPH. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL 
AND EAST CENTRAL LEA COUNTY. 

THIS IS A VERY DANGEROUS STORM...AND HAS A HISTORY OF PRODUCING VERY 
LARGE HAIL UP TO THE SIZE OF SOFTBALLS.  IF YOU ARE IN THE PATH OF 
THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3274 10379 3277 10306 3355 10306 3355 10367

$$
000 
WWUS54 KMAF 070110
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CDT MON JUN 6 2005

NMC025-070130-
/O.CON.KMAF.SV.W.0167.000000T0000Z-050607T0130Z/
LEA-
709 PM MDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR
NORTHERN LEA COUNTY...

AT 705 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE 
DAMAGING HAIL UP TO BASEBALL SIZE CONTINUED OVER EXTREME 
NORTHEASTERN LEA COUNTY.  THIS STORM WAS LOCATED 10 MILES EAST OF 
TATUM...OVER HIGHWY 380...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
EAST CENTRAL LEA COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING 
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3274 10379 3277 10306 3355 10306 3355 10367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:54 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 1:54 PM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON JUN 6 2005

.UPDATE...
WILL SEND SEVERE THUNDERSTORM WATCH NUMBER 419 WITH REGULAR ZONE
ISSUANCE.  EDDY...LEA...GAINES...AND ANDREWS COUNTIES ARE IN THE
WATCH AREA.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT MON JUN 6 2005/

SHORT TERM...
ACTIVE CONVECTIVE EVENING ALREADY BEGINNING AS THUNDERSTORMS ARE
CURRENTLY FIRING ALONG THE HIGHER TERRAIN OF THE SACRAMENTO AND
DAVIS MOUNTAINS. THE DRYLINE IS CURRENTLY TAKING SHAPE JUST EAST OF
THE MOUNTAINS WITH LOW LEVEL MOISTURE BACKED TO THE EASTERN SLOPES.
CAPE AND SHEAR PARAMETERS SUGGEST SOME STORMS WILL BECOME SEVERE.
WILL TAKE CHANCE POPS FURTHER EAST INTO THE REST OF THE COUNTY WARNING
AREA AS THE MID LEVEL FLOW WILL VEER AND STRENGTHEN THIS EVENING AS SEVERAL
DISTURBANCES EJECT INTO THE REGION. WILL MENTION SEVERE WORDING
EVERYWHERE. ETA WINDS AND DEW POINTS LOOK REASONABLE OVERNIGHT.

LONG TERM...
UPPER PATTERN WILL CHANGE LITTLE OVER THE NEXT SEVERAL DAYS...WITH
AN UPPER TROUGH GENERALLY REMAINING ANCHORED OVER THE WESTERN CONUS
AND AN UPPER RIDGE EXPANDING...THEN PERSISTING OVER THE EASTERN U.S.
SEABOARD.  THIS PORTENDS AN ALMOST CONTINUAL PARADE OF SHORTWAVE
TROUGHS TO TRANSLATE OVER THE CWA IN SOUTHWEST FLOW ALOFT.

NOT EXPECTING THE DRYLINE TO MIX TOO FAR EASTWARD ON TUESDAY
AFTERNOON AS MID LEVEL WINDS VEER TO NO BETTER THAN SOUTHWESTERLY...
AND MOIST GROUNDS FROM RECENT RAINFALL WILL INHIBIT IT/S PROGRESS.
SINCE WE/LL STILL HAVE COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ALONG
AND EAST OF THE BOUNDARY...SEMI PERMANENT STEEP MID LEVEL LAPSE
RATES...AND DECENT LOW LEVEL MASS CONVERGENCE ALONG THE DRYLINE...
WILL KEEP AT LEAST A SLIGHT CHANCE OF TSRA GOING IN THE FORECAST FOR
THE AFTERNOON AND EVENING.  WATER VAPOR IMAGERY INDICATING A NOT
EASILY DEFINED SHORTWAVE TROUGH JUST WEST OF THE NORTHERN BAJA
PENINSULA THIS AFTERNOON.  MODELS INDICATE THIS SHORTWAVE
TROUGH...AND THE NOSE OF A 65 KT H25 JETLET...NOSING INTO THE
WESTERN CWA TUESDAY AFTERNOON.  THINK WE/LL SEE TSRA DEVELOP IN
RESPONSE TO THERE APPROACH...WITH SOME OF THE STORMS CAPABLE OF
LARGE HAIL AND DAMAGING WINDS.  THUNDERSTORMS SHOULD LAST THROUGH A
GOOD PART OF THE EVENING BEFORE DWINDLING.

EXPECT THE SAME SCENARIO BOTH WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING...EXCEPT A LITTLE FURTHER EAST AS MID LEVEL WINDS INCREASE A
LITTLE AND AID PROPAGATION OF THE DRYLINE TO THE CENTRAL AND EASTERN
CWA.  SOME STORMS ON BOTH DAYS WILL BE SEVERE AS THE ABOVE
PARAMETERS CHANGE LITTLE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS EACH DAY.  THIS PROCESS WILL REPEAT AGAIN FRIDAY AND
SATURDAY BEFORE THE UPPER TROUGH TRANSLATES EAST OF THE AREA.

EXPECT TEMPERATURES TO REMAIN NEAR TO ABOVE NORMAL THROUGH THE
WEEK...WITH LITTLE IN THE WAY OF COOLING EXPECTED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/67
Hazardous weather outlook, Jun 6, 1:30 PM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071903-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT MON JUN 6 2005 (130 PM MDT MON JUN 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN...PRODUCING LOCALIZED FLASH
FLOOD WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE
PERMIAN BASIN. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 6, 4:55 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             10 NW PECOS             31.51N 103.62W
06/06/2005  1.75 INCH        REEVES             TX   LAW ENFORCEMENT

0500 PM     HAIL             8 N PECOS               31.53N 103.50W
06/06/2005  2.50 INCH        WARD               TX   PUBLIC

            TENNIS BALL SIZE HAIL REPORTED ALONG FARM TO MARKET ROAD
            2119. DAMAGING HAIL LASTED UNTIL 530 PM.

0512 PM     HAIL             6 N PECOS               31.50N 103.50W
06/06/2005  0.75 INCH        REEVES             TX   LAW ENFORCEMENT

0525 PM     HAIL             8 N MENTONE             31.83N 103.60W
06/06/2005  0.75 INCH        LOVING             TX   PUBLIC

0535 PM     HAIL             RED BLUFF               31.90N 103.92W
06/06/2005  1.75 INCH        REEVES             TX   PUBLIC

0541 PM     HAIL             LAJITAS                 29.26N 103.77W
06/06/2005  0.88 INCH        BREWSTER           TX   PUBLIC

&&

SN

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.